Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 371, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 18, 2001, 5:19 PM CDT for Lowndes County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 18, 2001, 5:19 PM CDT (22:19 UTC)
- Expired
- Aug 18, 2001, 6:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lowndes County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1849 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 529 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
384
WUUS54 KBMX 182220
SVRBHM
ALC085-182300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CDT SAT AUG 18 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA
* UNTIL 600 PM CDT
* AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES WEST OF MOSSES...MOVING EAST AT 30 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MOSSES...
BEECHWOOD...AND HAYNEVILLE.
STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.
LAT...LON 3227 8689 3198 8685 3198 8642 3224 8641
3233 8650What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:52 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 18, 1:52 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 112 PM CDT SAT AUG 18 2001 VORT MAX CURRENTLY MOVING ACROSS CENTRAL MISSISSIPPI IS KICKING OFF SHOWERS AND THUNDERSTORMS OUT AHEAD OF IT THIS AFTERNOON. THIS WAVE WILL MOVE ACROSS CENTRAL ALABAMA DURING THE LATE AFTERNOON HOURS. MODELS CONTINUE TO SHOW WAVES IN THE WESTERLY FLOW MOVING OVER THE FORECAST AREA OVERNIGHT...SO FEELING IS THAT SCATTERED POPS WILL BE POSSIBLE OVER MUCH OF THE FORECAST AREA TONIGHT. MAIN FRONT CLOSES IN ON ALABAMA TOMORROW MORNING AND INTO THE AFTERNOON. EXPECT SHOWERS AND STORMS TO BE NEARING NORTHERN ALABAMA DURING THE EARLY MORNING HOURS TOMORROW...THEN SPREADING SOUTHWARD DURING THE DAY. BEST BET FOR STRONG STORMS SHOULD BE DURING THE AFTERNOON HOURS TOMORROW. AIRMASS OUT AHEAD OF THE FRONT SHOULD HAVE AMPLE TIME TO HEAT UP AND DESTABLIZE BEFORE THE FRONT MOVES IN. RIGHT NOW SPC HAS MUCH OF CENTRAL ALABAMA UNDER A SLIGHT RISK FOR TOMORROW...AND I REALLY CANT ARGUE WITH THAT. DONT EXPECT AN ALL DAY RAIN...AND STORMS SHOULD REMAIN SCATTERED IN NATURE...SO WILL ONLY WORD THEM AS SUCH AT THIS TIME. FIRST PART OF THE EXTENDED LOOKS TO REMAIN DRY...WITH A RETURN OF MOISTURE AND SHOWERS BY THE MIDDLE OF THE WORKWEEK. CHANTAL COULD MAKE THINGS INTERESTING BY THE END OF THE EXTENDED PERIOD... ESPECIALLY IF IT MAKES IT INTO THE GULF AS A FULL FLEDGED HURRICANE. HSV 70/88 66/88 65 352 BHM 71/90 67/90 66 354 MGM 72/91 70/91 68 354 .BHM...NONE.
In the hours before
Special weather statement, Aug 18, 1:27 PM CDT, 3 hours 52 minutes before
ALZ001>050-182027- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 127 PM CDT SAT AUG 18 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A MOIST...AND UNSTABLE AIRMASS ACROSS NORTH AND CENTRAL ALABAMA... WILL COMBINE WITH DAYTIME HEATING...TO PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. A THUNDERSTORM COMPLEX WILL WORK ITS WAY ACROSS CENTRAL ALABAMA THIS AFTERNOON...AND PRODUCE WIND GUSTS OF 30 TO 40 MPH AS IT TRACKS EASTWARD. THE COMBINATION OF THE STORM COMPLEX AND A WEAK FRONTAL BOUNDARY WILL CREATE CONDITIONS SUFFICIENT FOR STRONG TO POSSIBLY SEVERE THUNDERSTORM DEVELOPMENT. THE CHANCE OF STRONG TO SEVERE THUNDERSTORMS WILL PRIMARILY BE CONFINED TO AREAS SOUTH OF INTERSTATE 20 59. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE LATEST FORECAST...AND BE ALERT FOR WATCHES OR WARNINGS. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE IS 1 BIRMINGHAM IS 1 MONTGOMERY IS 1 FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS... VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML
Local storm report, Aug 18, 4:40 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
440 PM CDT SAT AUG 18 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0403 PM ALABASTER AL WIND DAMAGE
08/18/01 SHELBY TREE DOWN ON COUNTY ROAD
24
0406 PM CALERA AL WIND DAMAGE
08/18/01 SHELBY TREES DOWN NEAR SHELBY
COUNTY AIRPORT
0430 PM WEDOWEE AL WIND DAMAGE
08/18/01 RANDOLPH SHINGLES BLOWN OFF THE
COURTHOUSE. POWER
OUTAGES. REPORTED BY
RANDOLPH COUNTY EMA.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:22 PM CDT | Flash Flood Warning | BMX | Pike | 3 hr |
| Aug 17, 8:11 PM CDT | Flash Flood Warning | BMX | Lee | 109 min |
| Aug 17, 8:46 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 44 min |
| Aug 18, 3:08 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 37 min |
| Aug 18, 3:30 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 30 min |
| Aug 18, 3:41 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 49 min |
| Aug 18, 3:55 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 35 min |
| Aug 18, 4:26 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.